Alert archive / North Dakota / Wind Advisories in 2015

Wind Advisory 11, NWS Grand Forks, ND

May 13, 2015Cass County, Richland County, North Dakota; Clay County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this wind advisory at May 13, 2015, 12:15 PM CDT for Cass County, Richland County, North Dakota; Clay County, Wilkin County, Minnesota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 13, 2015, 12:15 PM CDT (17:15 UTC)
Expired
May 13, 2015, 3:07 PM CDT
In force
3 hr
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 110 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 623 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
623 m²/s²
0-3 km storm-relative helicity
685 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WWUS73 KFGF 131715
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1215 PM CDT WED MAY 13 2015

MNZ003-029-NDZ039-053-132100-
/O.NEW.KFGF.WI.Y.0011.150513T1715Z-150513T2100Z/
CLAY-WILKIN-CASS-RICHLAND-
INCLUDING THE CITIES OF...MOORHEAD...BRECKENRIDGE...FARGO...
WAHPETON
1215 PM CDT WED MAY 13 2015

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON.

* WINDS...SOUTHEAST 25 TO 35 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...UNTIL 4 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
562 
WWUS73 KFGF 132007
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
307 PM CDT WED MAY 13 2015

MNZ003-029-NDZ039-053-132115-
/O.CAN.KFGF.WI.Y.0011.000000T0000Z-150513T2100Z/
CLAY-WILKIN-CASS-RICHLAND-
INCLUDING THE CITIES OF...MOORHEAD...BRECKENRIDGE...FARGO...
WAHPETON
307 PM CDT WED MAY 13 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY.

WINDS WILL REMAIN GUSTY INTO THE EARLY EVENING...BUT NOT QUITE AS
HIGH AS EARLIER THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 13, 9:59 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 13, 9:59 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
959 AM CDT WED MAY 13 2015

.UPDATE...
ISSUED AT 959 AM CDT WED MAY 13 2015

CURRENTLY HAVE A LINE OF SHOWERS AND TSTMS FROM KFAR BACK INTO
SOUTH CENTRAL ND. THERE IS ONE TSTM CELL JUST NORTHWEST OF LISBON
THAT HAS DEVELOPED INTO MORE THAN JUST WEAK SHOWERS/TSTMS. HAVE
ISSUED AN SPS FOR THE POTENTIAL FOR SOME SMALL HAIL WITH IT. BROAD
SHOWERS CONTINUE TO LIFT NORTHEAST ACROSS THE NORTH AND EAST. WILL
UPDATE THE FORECAST TO SHOW SOME BREAKS IN THE PCPN ACROSS THE
WEST AND SOUTH BY LATE MORNING INTO THE AFTERNOON. COULD ALSO BE
SOME BREAKS IN THE CLOUDS AS WELL. WILL NOT MAKE ANY TEMP
ADJUSTMENTS AT THIS POINT...BUT WILL SEE HOW THE ABOVE MENTIONED
TRENDS HOLD THROUGH THE NOON HOUR.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 325 AM CDT WED MAY 13 2015

ACTIVE PATTERN CONTINUES. FORECAST CHALLENGE CONCERNS
RAIN/THUNDER CHANCES AND TEMPERATURES. MODELS IN PRETTY GOOD
AGREEMENT THROUGH THE PERIOD. WITH NO REAL PREFERENCE WILL USE
BLEND.

CURRENT AREA OF SHRA ASSOCIATED WITH MID LEVEL FRONTOGENETIC
FORCING/ISENTROPIC LIFT LIFTING NE THROUGH THE SW HALF OF THE FA.
AT THIS POINT BAND NOT VERY IMPRESSIVE HOWEVER ALL MODELS SHOW
MORE ORGANIZATION DURING THE COURSE OF THE DAY AS BAND LIFTS NE.
MAIN BAND WILL BE OVER THE NE HALF THIS AFTERNOON HOWEVER THERE
STILL REMAINS SOME LIFT FARTHER TO THE SW CLOSER TO LOW LEVEL
BOUNDARY SO WILL MAINTAIN GENERAL CHANCE POPS. WARM ADVECTION
CONTINUES TO LIFT NORTH WITH WARMEST TEMPERATURES ACROSS THE
SOUTH. DEGREE OF CLOUD COVER WILL HAVE BIG IMPACT ON TEMPERATURES
BUT BEST POTENTIAL FOR SOLAR SHOULD BE ACROSS THE SOUTH WITH
COOLER TEMPERATURES HEADING NE VCNTY CLOUDS PCPN.

MORE SIGNIFICANT SHORT WAVE WILL EJECT NE FROM WESTERN TROUGH
LATER TONIGHT. EXPECT A MORE ORGANIZED AREA OF RAIN TO LIFT NE
LATE TONIGHT THROUGH THURSDAY ALONG AND BEHIND ASSOCIATED SURFACE
LOW AND INVERTED TROUGH. BASED ON BOUNDARY POSITION BEST POTENTIAL
FOR SIGNIFICANT RAINFALL LOOKS TO BE FROM THE WESTERN FA INTO THE
NORTHERN VALLEY. WITH MODEST LOW LEVEL JET CONVERGENCE...SHOWALTERS
SUB ZERO AND A BIT OF ELEVATED CAPE COULD SEE SOME THUNDER MAINLY
FROM VALLEY WEST TONIGHT.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 325 AM CDT WED MAY 13 2015

AS WAVE LIFTS NE PCPN SHOULD END FROM SW TO NORTHEAST THURSDAY
NIGHT. FRIDAY LOOKS TO BE DRY BEFORE RAIN CHANCES RETURN LATE
FRIDAY NIGHT AS UPPER LOW LIFTS NE. TEMPERATURES SHOULD BE CLOSER
TO AVERAGE.

SATURDAY TO TUESDAY...MODELS IN FAIR AGREEMENT WITH THE OVERALL
SYNOPTIC FEATURES...TIMING AND EXACT PLACEMENT STILL TO BE
DETERMINED AND THE MAJOR PLAYER IN PRECIP AMOUNTS. ACTIVE PERIOD
CONTINUES THIS WEEKEND WITH 500MB UPPER LOW AND ASSOCIATED SFC
SYSTEM TO MOVE ACROSS THE NORTHERN PLAINS. SHOWERS AND THUNDERSTORMS
EXPECTED TO DEVELOP IN EARNEST SATURDAY MORNING IN THE SOUTHERN FA
AND LIFT TO THE NORTH WITH STRONG 850MB MOISTURE AND WARM AIR
ADVECTION ON THE NOSE OF THE 40KT SOUTHERLY LOW LEVEL JET. 00Z EC
AND GFS BRING SFC LOW INTO SE ND BY 12Z SUNDAY AND WRAP DEFORMATION
ZONE PRECIP ACROSS THE DEVILS LAKE BASIN SUNDAY. WITH PWATS OVER AN
INCH AND STRONG FORCING IN THE VICINITY OF THE UPPER LOW EXPECTING
ANOTHER EFFICIENT RAIN MAKING SYSTEM AND SIGNIFICANT RAINFALL AMOUNTS
OVER THE SATURDAY TO MONDAY TIME FRAME...1 TO 2 INCHES POSSIBLE WITH
THE HIGHER CONFIDENCE AREA OVER THE DEVILS LAKE BASIN. A FEW SNOW
FLAKES MAY MIX IN SUNDAY NIGHT. TEMPERATURES FOR THE PERIOD WILL BE
WARMEST SATURDAY INTO THE 60S AND 70S. SUNDAY WILL BE DEPENDENT ON
THE PLACEMENT OF THE FRONT WITH 60S AHEAD AND 40S ON THE
BACKSIDE...COOL MONDAY AND TUESDAY IN THE 50S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 626 AM CDT WED MAY 13 2015

EVEN THOUGH SPOTTY SHRA CAN BE EXPECTED OFF AND ON TODAY VFR
CONDITIONS EXPECTED THROUGH THE PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GODON
SHORT TERM...VOELKER
LONG TERM...JK/VOELKER
AVIATION...VOELKER
Hazardous weather outlook, May 13, 6:44 AM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT WED MAY 13 2015

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-141145-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT WED MAY 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ALONG THE NORTH AND SOUTH
DAKOTA BORDER REGION THIS MORNING AND ACROSS EASTERN NORTH DAKOTA
LATE TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER DEEP AREA OF LOW PRESSURE WILL LIFT NORTHEAST BRINGING
MORE SHOWERS AND THUNDERSTORMS TO THE REGION THIS WEEKEND. SOME
THUNDERSTORMS SATURDAY MAY APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-141145-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
644 AM CDT WED MAY 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER DEEP AREA OF LOW PRESSURE WILL LIFT NORTHEAST BRINGING
MORE SHOWERS AND THUNDERSTORMS TO THE REGION THIS WEEKEND. SOME
THUNDERSTORMS SATURDAY MAY APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY.

In the hours before

Special weather statement, May 13, 9:45 AM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
945 AM CDT WED MAY 13 2015

NDZ049-131530-
RANSOM ND-
945 AM CDT WED MAY 13 2015

...SPECIAL WEATHER STATEMENT...

AT 943 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF LISBON...OR 26 MILES NORTHEAST OF OAKES...MOVING
NORTHEAST AT 35 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LISBON AROUND 950 AM CDT.
  ENDERLIN AND ANSELM AROUND 1010 AM CDT.
  SHELDON AROUND 1015 AM CDT.

LAT...LON 4653 9800 4663 9779 4663 9746 4653 9737
      4638 9786
TIME...MOT...LOC 1443Z 247DEG 32KT 4649 9785

JAM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:45 AM CDTSpecial Weather StatementFGFRansom45 min

Nearby

Wind Advisories in North Dakota, 2015Wind Advisories in Minnesota, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.